Virginia, 2003

Flooding in Virginia, February 22, 2003

February 22, 2003 · NWS RLX · 2 events in 2 counties and zones

Morning rains of 1 to 2 inches over saturated ground caused small streams to flood and close roads. A lull occurred in the rain, as milder air took control during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Morning rains of 1 to 2 inches over saturated ground caused small streams to flood and close roads. A lull occurred in the rain, as milder air took control during the afternoon. More showers and even some thunderstorms formed during the evening, but no renewed flooding was reported during the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 22, 9:45 AM EST, 15 minutes earlier.

Area forecast discussion, Feb 22, 9:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
945 AM EST SAT FEB 22 2003

********************************************************************
945 AM EST SAT FEB 22 2003
MORNING UPDATE...
JUST SMALL TWEAKS TO THE FORECAST THIS MORNING.  TEMPERATURES LOOK
PRETTY GOOD.  MIGHT TO MODERATE RAIN REMAINS ACROSS THE EASTERN
MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA.  CONTINUE TO
MONITOR RIVERS/SMALL STREAMS.  OVERNIGHT RAIN HAS AVERAGED OUT TO
AROUND AN INCH ACROSS THE EAST.  LESSER AMOUNTS AROUND HALF AN INCH
FELL ACROSS THE REMAINDER OF THE REGION...WITH ONLY A QUARTER OF AN
INCH IN SOUTHEASTERN OHIO.  RETURNING SLUG OF PRECIP WILL COME INTO
PLAY THIS AFTERNOON AS LARGE BATCH OF RAIN/THUNDERSTORMS PUSHES
NORTHWARD FROM EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE.

.RLX...
WV...FLOOD WATCH CONTINUES TODAY FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLOOD WATCH CONTINUES TODAY FOR ZONES VAZ003>004.

KY...FLOOD WATCH CONTINUES TODAY FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH CONTINUES TODAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/ KF
********************************************************************
345 AM EST SAT FEB 22 2003

TODAY THRU MONDAY -

WILL ALLOW FLOOD WATCH TO CONTINUE.  RIVER FLOOD WARNINGS WILL ALSO
BE ALLOWED TO CONTINUE...BUT WILL NEED TO BE EVALUATED LATER WHEN WE
SEE THE ACTUAL RAINFALL TOTALS.  DENSE FOG ADVISORY WILL BE ALLOWED
TO EXPIRE AT 7 AM AND WILL NOT MENTION IN NEW ZFP...AS RAINS SHOULD
MIX AIR SUFFICIENTLY TO BREAK UP THE FOG A BIT.

LIGHT TO MODERATE RAINS MOVING NORTHEASTWARD AHEAD OF APPROACHING
LOW...WITH SOME POCKETS OF HEAVIER RAIN.  THINK HEAVIEST RAINS WILL
BE DONE BY NOON WITH LOSS OF SYNOPTIC LIFT...SO WILL MENTION HEAVY
RAIN THROUGH THAT TIME.  DRY SLOT LOOKS TO WORK OVER CWA THIS
AFTERNOON...WILL REDUCE POPS TO CHANCE FOR THAT TIME AND ALSO
MENTION SOME BREAKS IN THE CLOUDS.  THUNDER ALSO POSSIBLE THROUGH
THE EVENING.  THINK CONVECTION WILL REMAIN ELEVATED...KEEPING
40-50KT H850 WINDS OFF OF THE GROUND. TEMPWISE...WENT CLOSER TO
MAV.  EVEN IF 15C H850 TEMPS MANAGE TO MAKE IT TO THE GROUND...THIS
MEANS 60 DEGREES AT BEST...AND NOT THE 65 FORECAST BY THE MET.

FRONT WILL BLOW THROUGH TONIGHT WITH SOME HEALTHY WIND GUSTS.  MAY
NEED WIND ADVISORY AT LEAST IN THE MOUNTAINS FOR THIS BUT WILL ALLOW
DAY SHIFT TO EVALUATE.  EXPECT ALL TO AT LEAST MIX WITH SNOW BY
SUNRISE...ALTHOUGH WARM AND WET GROUND WILL LIMIT ACCUMULATION. WILL
NEED LIKELY POPS OVERNIGHT.  MOS BLEND ON TEMPS.

DECENT BACKLASH MOISTURE BEHIND DEPARTING LOW TOMORROW...WITH WINDS
SLOWLY DIMINISHING.  CHANCE POPS DIMINISHING THROUGH THE DAY HERE
WITH RAIN/SNOW SHOWER MIX.  THE NORTHERN MOUNTAINS COULD GET AN INCH
OR TWO OF SNOW...OTHERWISE STILL NOT EXPECTING MUCH.  WENT CLOSER TO
COOLER MAV ON TEMPS.

BRIEF BREAK SUNDAY EVENING BEFORE NEXT SYSTEM RUSHES IN...STILL
LOOKS LIKE LOW QPF EVENT.  IN A CHANGE FROM PREVIOUS...WILL ALLOW
RAIN TO MIX IN AS AVN/ETA AGREE ON PUSHING UP A WARM BUBBLE OF +2C
H850 AIR INTO SOUTHERN CWA.  PRECIP PULLS OUT MONDAY EVENING.

TUESDAY THRU FRIDAY -

DEEP MOISTURE STILL SHOWN ON GFS WELL AHEAD OF UPPER TROF AND SURFACE
LOW PRESSURE FOR 12Z WED.  SEEMS A BIT AGGRESSIVE.  LEFT LOW CHANCE
POPS FOR WED.  INCREASED MAX TEMPERATURES AND 12 HOUR POP A BIT FOR
THURSDAY. SOLUTION FAVORING RAIN...BUT NO REASON TO TAKE OUT EITHER
OR AT THIS TIME.

CL + KTB
********************************************************************

750 PM EST FRI FEB 21 2003

FOR UPDATE...HAVE ADDED A DENSE FOR FOG ADVISORY FOR AREAS FROM HTS
TO CRW NORTHWARD AS ABUNDANT LOW LEVEL MOISTURE AND CALM WINDS HAVE
LEAD TO PERSISTENT VISIBILITIES BELOW A HALF MILE.  MANY ON THESE
AREAS HAVE SNOW ON THE GROUND WHICH IS ONLY SERVING TO EXACERBATE
THE PROBLEM AS WARMER AIR MOVES NORTHWARD AHEAD OF THE DEVELOPING
SYSTEM.  ALSO ADJUSTED THE TEMPERATURES AS THE READING SHOULD
CONTINUE TO CLIMB OVERNIGHT WITH THE WARM ADVECTION.  LOW
TEMPERATURES HAVE PROBABLY ALREADY OCCURRED AT MOST LOCATIONS.

WILL CONTINUE TO WATCH NEXT AREA OF HEAVY RAIN THAT SHOULD MOVE INTO
THE REGION DURING THE EARLY MORNING HOURS.  FLOOD WATCH CONTINUES...

.END/ ESS
********************************************************************

250 PM EST FRI FEB 21 2003

TONIGHT THROUGH SATURDAY NIGHT...

WILL CONTINUE FLOOD WATCH FOR THE ENTIRE CWA.  THE SCENARIO IS STILL
NOT CLEAR CUT BECAUSE ETA IS FARTHER WEST WITH THE LOW MOVING WEST
OF THE OHIO RIVER...GFS IS FARTHER EAST WITH THE LOW EAST OF THE
OHIO RIVER.  THE GFS SEEM TO BE HANDLING THINGS BETTER SO WILL BASE
THE FORECAST ON THIS MODEL.  WILL CONTINUE HEAVY RAIN POSSIBLE
TONIGHT AND SATURDAY.  THE ONGOING FCST HAS A GOOD HANDLE ON THIS
SCENARIO SO WILL ONLY MAKE SOME MINOR CHANGES IN THE GRIDS WITH POPS
FOR SATURDAY WILL UP TO NEAR 100.  THE TEMPERATURES ARE REASONABLE.

SUNDAY THROUGH FRIDAY...
UNSETTLED WEATHER CONTINUES THROUGH THE EXTENDED.  AS FIRST SYSTEM
EXITS ON SUNDAY COOLER AIR PUSHES IN AND PRECIP EXPECTED TO FALL AS
SNOW WITHIN WRAP AROUND MOISTURE UNDER UPSLOPE FLOW.  A LESS POTENT
AND FAST MOVING SYSTEM WILL APPROACH MONDAY NIGHT/TUES AND BRING
CHANCE FOR MORE PRECIP.  THIS WILL ALSO BRING A SHOT OF ARCTIC AIR
DOWN FROM CANADA AND COULD SEE COLD TEMPS TUES NIGHT IN THE TEENS.

MODELS INDICATING ANOTHER BIG SYSTEM DEVELOPING BY THE END OF NEXT
WEEK WHICH LOOKS SIMILAR IN STRENGTH TO RECENT SNOW EVENT.  THE
QUESTION REMAINS AS TO WHETHER IT WILL BE A RAIN OR SNOW EVENT OR
MIXED PRECIP.  MILD WARMING TREND LEADING UP TO EVENT FOR END OF THE
WEEK AS TEMPS MODERATE BACK INTO 40S AFTER COLD DAYS MID WEEK.  PER
ISC COORDINATION HAVE CHOSEN TO GO WITH RAIN/SNOW MIX FOR WED AFTN
THROUGH FRIDAY FOR THIS SYSTEM WITH UNCERTAINTY AND BEING END OF THE
EXTENDED.  HOWEVER...WITH THE WAY THIS WINTER HAS GONE WOULD NOT BE
SURPRISED TO SEE THIS SYSTEM TAKE A SOUTHERN TRACK ALSO AND GIVE
MORE SNOW TO NORTHERN CWA.

ELW/HC
********************************************************************
Hazardous weather outlook, Feb 22, 6:15 AM EST, 3 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
615 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM WESTERN
MISSISSIPPI INTO OUR REGION BY EVENING.  RAIN WILL CONTINUE
THROUGH THE MORNING HOURS...FALLING HEAVILY AT TIMES.  RAIN WILL
BECOME MORE INTERMITTENT BY AFTERNOON...ALTHOUGH A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING.  COMBINED WITH ALREADY
SATURATED GROUNDS AND A MELTING SNOWPACK...SOME STREAMS AND CREEKS
COULD OVERFLOW THEIR BANKS TODAY...ESPECIALLY IN AND DOWNSTREAM OF
AREAS WITH THE HEAVY SNOWPACK.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEONARDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Buchanan

When
February 22, 10:00 AM EST to 1:00 PM EST
Where
Buchanan forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Flood, Dickenson

When
February 22, 10:00 AM EST to 1:00 PM EST
Where
Dickenson forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341839, 5341840.